Decorative image

Brain radiotherapy and worsening symptoms

Sometimes brain tumour symptoms get worse for a while after starting radiotherapy treatment.

Why symptoms get worse

Radiotherapy to the brain causes a short term swelling in the treatment area, which raises the pressure in the brain.  This can be frightening because you might think your treatment hasn't worked and that the tumour is growing. But, it is most likely to be due to the treatment.

Doctors call this oedema. It can make your symptoms worse for a time – for example, you might have:

  • headaches
  • feeling sick
  • fits (seizures)

Controlling symptoms

The swelling goes down after treatment but while you have it your doctor gives you medicines to take. 

Steroids

Steroids reduce the swelling. You start to gradually lower the dose of steroids after the treatment ends. But if the swelling hasn't gone down enough, your symptoms may start to come back.

It is important to talk to your radiotherapy doctor (clinical oncologist), radiographer, or specialist nurse if you think your symptoms are getting worse.

They will be able to reassure you and might increase your dose of steroid tablets until it gets better.

Bevacizumab (Avastin)

People who can't take steroids for any reason might have a biological therapy drug called bevacizumab (Avastin).

Bevacizumab can lower raised pressure in the brain by changing the growth of blood vessels around the tumour.

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.